Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 109, NWS Grand Forks, ND

August 3, 2012Norman County, Polk County, Minnesota; Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2012, 6:34 PM CDT for Norman County, Polk County, Minnesota; Traill County, North Dakota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 6:34 PM CDT (23:34 UTC)
Expired
Aug 3, 2012, 7:30 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Norman County, MN, Polk County, MN, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 56 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:40 PM CDTHAIL 0.88Grandin, NDNEAR MM 91 ON INTERSTATE 91 -- PEA TO NICKEL SIZE HAIL.
Aug 3, 7:20 PM CDTTSTM WND DMGMaple Bay, MNTREES REPORTED DOWN AND BOATLIFTS FLIPPED OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS53 KFGF 032334
SVRFGF
MNC107-119-NDC097-040030-
/O.NEW.KFGF.SV.W.0109.120803T2334Z-120804T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
634 PM CDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORMAN COUNTY IN NORTHWEST MINNESOTA...
  SOUTH CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
  EASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 730 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS LOCATED 3 MILES SOUTHEAST OF SHELLY...OR
  36 MILES SOUTHEAST OF GRAND FORKS...MOVING TO THE EAST AT 25 MPH.
  ALSO PENNY SIZE HAIL MAY ACCOMPANY THE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOCKHART...HADLER AND GREENVIEW AROUND 655 PM CDT.
  ADA...BORUP AND BELTRAMI AROUND 700 PM CDT.
  MELVIN AROUND 715 PM CDT.
  FERTILE AND FLAMING AROUND 725 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE TWIN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4715 9621 4721 9684 4723 9684 4724 9683
      4724 9706 4762 9699 4770 9617
TIME...MOT...LOC 2333Z 270DEG 21KT 4744 9675
WIND...HAIL 60MPH 0.75IN

$$

PR/BB
2 follow-up statements
772 
WWUS53 KFGF 040003
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
703 PM CDT FRI AUG 3 2012

NDC097-040013-
/O.CAN.KFGF.SV.W.0109.000000T0000Z-120804T0030Z/
TRAILL ND-
703 PM CDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TRAILL COUNTY IN
SOUTHEAST NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4715 9621 4720 9675 4764 9674 4770 9617
TIME...MOT...LOC 0003Z 264DEG 30KT 4752 9631

$$

MNC107-119-040030-
/O.CON.KFGF.SV.W.0109.000000T0000Z-120804T0030Z/
NORMAN MN-POLK MN-
703 PM CDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
POLK AND CENTRAL NORMAN COUNTIES IN NORTHWEST MINNESOTA UNTIL 730 PM
CDT...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THE STORM WAS LOCATED 3 MILES WEST OF FERTILE...OR 42 MILES
SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT 35 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAPLE BAY AROUND 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4715 9621 4720 9675 4764 9674 4770 9617
TIME...MOT...LOC 0003Z 264DEG 30KT 4752 9631
WIND...HAIL 60MPH 0.75IN

$$
PR/BB
625 
WWUS53 KFGF 040027
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 PM CDT FRI AUG 3 2012

MNC107-119-040037-
/O.EXP.KFGF.SV.W.0109.000000T0000Z-120804T0030Z/
NORMAN MN-POLK MN-
727 PM CDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POLK AND CENTRAL
NORMAN COUNTIES IN NORTHWEST MINNESOTA WILL EXPIRE AT 730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4715 9621 4720 9675 4764 9674 4770 9617
TIME...MOT...LOC 0027Z 264DEG 30KT 4754 9601

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:21 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 2:21 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
221 PM CDT FRI AUG 3 2012

.SHORT TERM (TONIGHT-MONDAY)...MAIN CONCERN WILL BE SEVERE
POTENTIAL. 12Z MODELS IN DECENT AGREEMENT AND WILL USE A BLEND FOR
DETAILS. SITUATION APPEARS TO BE UNFOLDING AS EXPECTED. SURFACE
BOUNDARY/COLD FRONT ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE TO
PROPAGATE EASTWARD INTO THE EVENING HOURS. AS FORCING (SEEN BY
SHOWERS AND THUNDERSTORMS BEHIND THIS FEATURE) MOVES INTO THE AREA
OF HIGHER INSTABILITY (WEAKER CIN) EXPECT MORE SURFACE BASED AND
THUS STRONGER STORMS...LIKELY BY 20Z-21Z. EXPECTING A STRONG LINE
OF STORMS TO MOVE THROUGH THE REGION FROM WEST TO EAST...MUCH LIKE
THE HRRR HAS BEEN SUGGESTING. THE MAIN QUESTION AT THIS POINT IS
WHETHER OR NOT VERY STRONG DEEP LAYER (50+ KNOTS) ENTERING THE
WESTERN FA AFTER 00Z WILL INTERACT WITH THE LINE OF STORMS. THE
STRONGEST DEEP LAYER SHEAR MAY LAG THE STORMS...BUT INCREASING
SHEAR SHOULD HELP AID ORGANIZED ACTIVITY. SEE SWODY1/SWOMCD
1691/WATCH 553 FOR MORE DETAILS. MADE SOME MINOR CHANGES TO
POP/WX GRIDS BASED ON EXPECTED TIMING.

SATURDAY...UPPER LOW WILL SLOWLY PROPAGATE THROUGH THE REGION.
COLD AIR ADVECTION AND WINDY CONDITIONS EXPECTED BY THE AFTERNOON
HOURS...ALONG WITH SHOWERS AND POSSIBLY THUNDER.

SUNDAY-MONDAY...NORTHWEST FLOW ALOFT WITH WARMING AIRMASS WILL BE
THE GENERAL RULE. A WEAK FROPA IS EXPECTED ON MONDAY...BUT DRY
AIRMASS WILL REMAIN IN PLACE AND NO PRECIP EXPECTED.

.LONG TERM (MONDAY NIGHT-FRIDAY)...MEDIUM RANGE MODELS SHARE SAME
BASIC LARGE-SCALE SYNOPTIC PATTERN NEXT WEEK...BUT DIFFER QUITE A
BIT IN DETAIL. WITH RIDGE CENTERED OVER THE FOUR CORNERS AND A
HUDSON BAY TROUGH...NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE
NORTHERN PLAINS. BOTH GFS/ECMWF PAINT PERIODS OF LIGHT QPF TUESDAY
NIGHT THROUGH THE END OF THE WEEK WITH WEAK EMBEDDED SHORT-
WAVES...SO WILL MAINTAIN ALL BLEND 20 TO 30 POPS. NO REAL CHANGE
IN AIR MASS...SO TEMPERATURES WILL RANGE FROM THE 80S DURING THE
DAY TO THE 60S AT NIGHT.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ND WILL MOVE
EAST- NORTHEASTWARD LATE THIS AFTERNOON AND EVENING...IMPACTING
ALL TAF SITES. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND
LARGE HAIL. CEILINGS AND VISIBILITY MAY ALSO DROP INTO THE
MVFR/IFR RANGE WITH STRONGER STORMS. GUSTY SOUTH-SOUTHEAST WIND
WILL SHIFT TO THE WEST-NORTHWEST OVERNIGHT AFTER COLD FRONTAL
PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/ROGERS
Hazardous weather outlook, Aug 3, 5:54 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 AM CDT FRI AUG 3 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
554 AM CDT FRI AUG 3 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES FROM 3 PM UNTIL
MIDNIGHT. THE BEST CHANCE FOR TORNADOES IS EXPECTED ALONG AND
SOUTH OF THE INTERSTATE 94 CORRIDOR IN SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.

A STRONG COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE
THROUGH THE REGION TONIGHT...CAUSING THE CHANCE FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DK

In the hours before

Special weather statement, Aug 3, 3:29 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT FRI AUG 3 2012

NDZ007-008-032130-
CAVALIER ND-PEMBINA ND-
329 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEMBINA AND
NORTHEASTERN CAVALIER COUNTIES UNTIL 430 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES NORTHEAST OF LANGDON...MOVING TO THE NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
VANG AROUND 340 PM CDT.
WALHALLA AROUND 405 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9827 4900 9768 4877 9825 4893 9843
      4901 9830
TIME...MOT...LOC 2029Z 233DEG 18KT 4889 9822

ROGERS
Local storm report, Aug 3, 5:01 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     7 SW TOLNA              47.76N 98.55W
08/03/2012                   EDDY               ND   PUBLIC

            CORN FLATTENED AS WELL AS SEVERAL BRANCHES REPORTED DOWN.

&&

JAM
Special weather statement, Aug 3, 5:30 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT FRI AUG 3 2012

NDZ038-039-049-052-053-032315-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-
530 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...NORTHERN
SARGENT...RANSOM...SOUTHWESTERN CASS AND EXTREME SOUTHEASTERN BARNES
COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 615 PM CDT...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES WEST OF LISBON...OR 35 MILES SOUTH OF VALLEY
CITY...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
GWINNER AROUND 535 PM CDT.
LISBON AROUND 540 PM CDT.
MILNOR AND ENDERLIN AROUND 550 PM CDT.
VENLO...SHELDON AND DE LAMERE AROUND 555 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4673 9711 4625 9692 4614 9798 4661 9803
TIME...MOT...LOC 2230Z 252DEG 34KT 4644 9780

TG
Local storm report, Aug 3, 5:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             GRAND FORKS             47.92N 97.07W
08/03/2012  E0.25 INCH       GRAND FORKS        ND   PUBLIC

            REPORT FROM MENARDS STORE 32 AV/42 ST.

&&

WBARRETT
Local storm report, Aug 3, 6:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
634 PM CDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 E PETERSBURG          48.01N 97.96W
08/03/2012                   NELSON             ND   PUBLIC

            STRONG WINDS FLATTENED CORN AND LASTED 5 TO 10 MIN. TIME
            ESTIMATED FROM RADAR.

&&

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:33 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin57 min
Aug 3, 6:39 PM CDTTornado WarningFGFClay, Norman51 min
Aug 3, 3:21 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey54 min
Aug 3, 3:29 PM CDTSpecial Weather StatementFGFCavalier61 min
Aug 3, 3:58 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Ramsey, Walsh49 min
Aug 3, 5:30 PM CDTSpecial Weather StatementFGFRansom, Richland45 min
Aug 3, 5:45 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.